Alert archive / Kentucky / Flash Flood Warnings in 2025
Flash Flood Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 13, 2025, 3:05 PM EDT for Estill County, Kentucky. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2025, 3:05 PM EDT (19:05 UTC)
- Expired
- May 13, 2025, 4:45 PM EDT
- In force
- 100 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:29 PM EDT, 36 minutes earlier. Its key messages:
- Shower/storm chances linger for much of this week, especially each afternoon and evening.
- Temperatures are forecast to be near normal through Wed, then moderate to about 10 degrees above normal on Thu and Fri - back closer to normal from Sat through Mon.
Area forecast discussion, May 13, 2:29 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 229 PM EDT Tue May 13 2025 .KEY MESSAGES... - Shower/storm chances linger for much of this week, especially each afternoon and evening. - Temperatures are forecast to be near normal through Wed, then moderate to about 10 degrees above normal on Thu and Fri - back closer to normal from Sat through Mon. && .SHORT TERM...(This evening through Wednesday night) Issued at 228 PM EDT TUE MAY 13 2025 Current surface analysis from across the CONUS shows a decaying surface boundary moving northeast along the Atlantic Seaboard. Surface high pressure is parked over the Central Plains with several perturbations moving through the Great Basin and Rockies. Locally, scattered showers and thunderstorms are moving across the CWA with temperatures in the upper-60s to lower-70s. Through the afternoon and evening, these showers and storms will persist but once solar radiation and instability building shuts off; the showers and storms will begin to dissipate. Through the overnight into Wednesday, the parent trough and upper-level closed circulation, that's responsible for the showers, will begin to lift to the northeast as height rises build overhead from upper-level ridging over Texas. However, the upper-level circulation will still be close enough to the area for Wednesday that the threat for showers and storms will exist for Wednesday afternoon and evening before surface high pressure arrives from the southwest. Surface high pressure builds in for late Wednesday night and will persist through the remainder of the period. Overall, the forecast period is progged start as a wet and stormy period but will finish on the dry side as surface high pressure returns. Temperatures are forecast to climb into the mid-70s today with overnight lows only falling to the upper-50s. Highs for Wednesday are expected to be slightly warmer with values in the mid to upper-70s with a few lower-80s across the Cumberland Plateau with overnight lows dropping into the low to mid-60s. .LONG TERM...(Wednesday through Monday) Issued at 435 PM EDT MON MAY 12 2025 The models, and their individual ensemble suites, are in pretty good agreement aloft through the bulk of the long term portion of the forecast. They all depict the opening of a broad trough over the Ohio Valley on Wednesday while the system progresses to the northeast through the rest of the week. This is upstream of ridging sliding east and expanding over the central Gulf Coast through Thursday. Meanwhile, a sharp trough will pivot through the Upper Midwest encompassing the majority of model differences for this period. The GFS suite is quicker, stronger, and further north with the core of this trough than the ECMWF's operational and ensemble runs. As this large wave passes it will bring 5h height falls to Kentucky along with a brush by of its mid level energy late Thursday into Friday. For the weekend, broad troughing will hold forth over the Upper Midwest, northern Great Lakes, and south central Canada while ridging is parked over the Gulf of America. Between these dominant features, mid-level zonal flow will work west to east through Kentucky while carrying periodic impulses. Toward the end of the weekend, the Gulf ridge will reassert its presence in the Deep South and push toward Kentucky. This brings rising 5h heights to the JKL CWA along with northwest mid level flow and just some weak impulses until perhaps later Monday. The model spread supported using the NBM as the starting point with minimal adjustments needed through the period - mainly to include some radiational cooling based terrain distinction in temperatures at night over the weekend. Sensible weather features a damp start to the long term portion of the forecast as a stacked and weakening sfc low will be lifting into the Ohio Valley at mid week. Limited drying will follow that night into Thursday, though a stronger system will be approaching from the northwest and may send a band of showers and storms into the state late in the day. A concern will be for more organized convection that night and on Friday night as the best upper support pass by to the northwest. Unfortunately the system's cold front will stall nearby on Friday night with a potential for additional storm clusters keeping the PoPs fairly high through Saturday morning. Weak high pressure and more distinct drying does follow for late that day and at night. This will allow for more of a ridge to valley temperature split that night and again Sunday night before a better chance of showers and storms arrive on Monday. Given the uncertainty with the pattern have carried a chance for showers and/or storms each afternoon through the weekend - but lowest threat and best chances for a dry afternoon will be on Sunday. Likewise, temperatures will have a larger potential spread through the weekend with the drier scenario favoring the higher highs. The changes to the NBM starting point consisted primarily of adding terrain distinction to the temperatures for Saturday and Sunday nights. As for PoPs - did not deviate from the NBM solution given the fairly similar model clusters and net results for this part of the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 128 PM EDT TUE MAY 13 2025 Scattered showers and thunderstorms are moving across eastern Kentucky at the start of the TAF window. Showers and storms will create brief lowering of categories at terminals but once showers and storms dissipate, terminals are forecast to return to VFR. However, widespread fog is expected to develop overnight which will cause another reduction in category after 08Z/Wednesday through around 13Z. CIGS will slowly improve through the morning before approaching VFR by the end of the TAF window. Winds are forecast to be light and variable through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...VORST LONG TERM...GREIF AVIATION...VORST
Hazardous weather outlook, May 13, 7:34 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 734 AM EDT Tue May 13 2025 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 734 AM EDT Tue May 13 2025 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms will be possible this afternoon and evening. Some storms could produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times from Wednesday through Sunday. Some of the storms could produce heavy rainfall, especially Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VORST
In the hours before
Special weather statement, May 13, 2:05 PM EDT, 1 hour before
Special Weather Statement
National Weather Service JACKSON KY
205 PM EDT Tue May 13 2025
KYZ104-106-107-109-131830-
Elliott KY-Johnson KY-Magoffin KY-Morgan KY-
205 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORGAN...
NORTHWESTERN JOHNSON...NORTH CENTRAL MAGOFFIN AND SOUTHEASTERN
ELLIOTT COUNTIES THROUGH 230 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mima, or 11 miles southeast of Sandy Hook, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sandy Hook, Haleburg, Moon, Minefork, Isonville, Logville, Culver,
Jeptha, Mima, Keaton, Dingus, Crockett, Elna, Win, Ophir, Gillem
Branch, Lacey, Redbush, Silverhill, and Grayfox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 8291 3810 8291 3809 8293 3805 8295
3804 8299 3800 8302 3798 8302 3796 8300
3800 8296 3799 8292 3786 8294 3786 8311
3810 8316
TIME...MOT...LOC 1805Z 176DEG 19KT 3795 8304
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VORSTSpecial weather statement, May 13, 2:50 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
250 PM EDT Tue May 13 2025
KYZ044-050-051-060-131915-
Montgomery KY-Menifee KY-Bath KY-Fleming KY-
250 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MONTGOMERY...
CENTRAL BATH...NORTHWESTERN MENIFEE AND SOUTHERN FLEMING COUNTIES
THROUGH 315 PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crooks, or near Owingsville, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Owingsville, Marshall, Jeffersonville, Preston, Reynoldsville,
Wyoming, Peasticks, Walkers Crossing, Olympia Springs, Flat Creek,
Odessa, Stepstone, Bourbon Furnace, Slate Valley, Crooks, Polksville,
Peeled Oak, Olympia, Howards Mill, and Kendall Springs.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
115 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3823 8361 3819 8362 3819 8364 3818 8362
3799 8366 3799 8384 3822 8389
TIME...MOT...LOC 1850Z 177DEG 9KT 3805 8375
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
VORSTSpecial weather statement, May 13, 2:57 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Tue May 13 2025
KYZ108-111-112-131930-
Lee KY-Breathitt KY-Wolfe KY-
257 PM EDT Tue May 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREATHITT...EASTERN
LEE AND SOUTHWESTERN WOLFE COUNTIES THROUGH 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Helens, or near Beattyville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Campton, Fincastle, Vada, Maloney, Canyon Falls, Booth, St. Helens,
Tallega, Widecreek, High Falls, Lane, Fillmore, Pence, Hollonville,
Monica, Airedale, Primrose, Flat, Williba, and Vortex.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 41
and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3764 8341 3753 8363 3754 8365 3759 8369
3776 8360
TIME...MOT...LOC 1857Z 222DEG 7KT 3759 8363
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
VORSTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:05 PM EDT | Special Weather Statement | JKL | Elliott | 25 min |
| May 13, 2:50 PM EDT | Special Weather Statement | JKL | Bath | 25 min |
| May 13, 2:52 PM EDT | Areal Flood Advisory | JKL | Estill | 13 min |
| May 13, 2:57 PM EDT | Special Weather Statement | JKL | Wolfe | 33 min |
| May 13, 3:10 PM EDT | Areal Flood Advisory | JKL | Jackson | 110 min |
| May 13, 3:21 PM EDT | Special Weather Statement | JKL | Bath, Fleming | 39 min |
| May 13, 3:27 PM EDT | Special Weather Statement | JKL | Whitley | 48 min |
| May 13, 3:30 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Menifee, Montgomery, Powell | 2 hr |
| May 13, 4:06 PM EDT | Special Weather Statement | JKL | McCreary | 39 min |
| May 13, 4:10 PM EDT | Special Weather Statement | JKL | Breathitt | 50 min |
| May 13, 4:24 PM EDT | Special Weather Statement | JKL | Knox | 51 min |
| May 13, 4:29 PM EDT | Flash Flood Warning | JKL | Knox | 2 hr |
| May 13, 4:43 PM EDT | Special Weather Statement | JKL | McCreary | 47 min |
| May 13, 4:52 PM EDT | Special Weather Statement | JKL | Knott, Perry | 53 min |
| May 13, 5:12 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 48 min |
| May 13, 5:40 PM EDT | Special Weather Statement | JKL | Magoffin | 50 min |
| May 13, 5:47 PM EDT | Special Weather Statement | JKL | Pulaski | 43 min |
| May 13, 5:48 PM EDT | Special Weather Statement | JKL | Laurel | 42 min |
| May 13, 6:08 PM EDT | Special Weather Statement | JKL | Knott | 52 min |
| May 13, 6:25 PM EDT | Special Weather Statement | JKL | Jackson | 50 min |
| May 13, 6:48 PM EDT | Special Weather Statement | JKL | Letcher | 42 min |
| May 13, 6:57 PM EDT | Areal Flood Advisory | JKL | Knott, Letcher | 2 hr |
| May 13, 7:29 PM EDT | Special Weather Statement | JKL | Pike | 46 min |
Nearby
Flash Flood Warnings in Kentucky, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.